Use of biperiden hydrochloride in a child with severe dyskinesia induced by phenytoin
Related Experiment Video
Updated: Sep 20, 2026

Rating L-DOPA-Induced Dyskinesias in the Unilaterally 6-OHDA-Lesioned Rat Model of Parkinson's Disease
Published on: October 4, 2021
Hüseyin Caksen1, Dursun Odabaş, Omer Anlar
1Department of Pediatrics, Yüzüncü Yil University Faculty of Medicine, Van, Turkey. huseyincaksen@hotmail.com
Insights
Phenytoin, an epilepsy medication, can cause severe involuntary movements (dyskinesia) in children. Biperiden effectively treated these drug-induced movement disorders, offering a potential solution for this adverse effect.
Area of Science:
- Neurology
- Pharmacology
Background:
- Epilepsy management often involves antiepileptic drugs.
- Phenytoin is a commonly prescribed anticonvulsant medication.
Observation:
- A 5-year-old girl developed speech disorder and gait abnormalities after starting phenytoin.
- Physical examination revealed severe extrapyramidal movements, slurred speech, and ataxic gait.
- The patient exhibited repetitive scalp scratching.
Findings:
- Serum phenytoin levels were within the normal therapeutic range.
- Discontinuation of phenytoin and initiation of biperiden led to a marked decrease and near-complete resolution of abnormal movements.
- Electroencephalography showed diffuse slow waves, and brain MRI was normal.
Implications:
- Severe dyskinesia is a potential adverse effect of phenytoin therapy, even within therapeutic serum levels.
- Biperiden is an effective treatment for phenytoin-induced dyskinesia.
- This case highlights the importance of recognizing and managing drug-induced movement disorders in pediatric patients.
Abstract:
A 5-year-old girl was admitted with a 3-day history of speech disorder and gait abnormality. She had been diagnosed with idiopathic epilepsy and was given phenytoin 2 months before admission to our hospital. On physical examination, she had severe lingual-facial-buccal extrapyramidal movements, slurred speech, and ataxic gait. During examination, she was repetitively scratching her scalp with her right hand every 30 to 60 seconds. Serum phenytoin level was 10 microg/mL (normal 8-20 microg/mL). Electroencephalography showed diffuse slow waves. Magnetic resonance imaging of the brain was normal. During hospitalization, her abnormal findings were thought to be attributable to phenytoin; it was immediately discontinued, and biperiden was initiated. After biperiden was administered, her abnormal movements markedly decreased; later, they almost completely disappeared. In conclusion, we would like to emphasize that severe dyskinesia can be observed during phenytoin therapy and that biperiden can be successfully used in the treatment of this unpleasant condition.
Related Concept Videos
Depolarizing Blockers: Pharmocokinetics
Parkinson's Disease: Treatment
Parkinson's Disease is primarily a result of the loss of dopaminergic neurons in the substantia nigra pars compacta. The cornerstone of its...
Pharmacokinetics in Pediatric Patients: Overview and Drug Absorption
Antiepileptic Drugs: GABAergic Pathway Potentiators
The key GABA pathway potentiators used in epilepsy management are as follows.
Benzodiazepines are a well-known class of drugs used for their...
Drug Dosing: Infants and Children
Pharmacokinetics in Pediatric Patients: Drug Distribution

